Iowa, 2021

Blizzard in Iowa, January 15, 2021

January 15, 2021 · NWS DMX · 6 events in 6 counties and zones

A stronger 500 mb closed low moved across the northern plains and into the midwest, where it stalled and moved quite slowly across the state. The deformation zone on the northwest side of the system dropped several inches of snow across the area, however strong winds producing blowing snow was the bigger hazard.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A stronger 500 mb closed low moved across the northern plains and into the midwest, where it stalled and moved quite slowly across the state. The deformation zone on the northwest side of the system dropped several inches of snow across the area, however strong winds producing blowing snow was the bigger hazard. With a very tight pressure gradient in place, winds gusted between 40 to 50 mph across the area, which combined with falling snow to create significantly reduced visibility across much of western Iowa on the morning of January 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 14, 10:51 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 14, 10:51 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1051 PM CST Thu Jan 14 2021

.DISCUSSION.../Tonight through Thursday/
Issued at 236 PM CST Thu Jan 14 2021

Significant winter storm remains on track for tonight through
Friday. Primary forecast highlights:

- Blizzard conditions expected roughly along and west of I-35
  tonight through Friday.
- Further east, several inches of snowfall but more likely below
  warning criteria and with shorter duration of gusty winds.
- Snow tapers off and conditions begin to slowly improve Friday
  afternoon/evening.
- Forecast from the weekend through next week overall quiet, with
  a couple of opportunities for precipitation but nothing as
  significant as this one.

Light precipitation has been sporadic but ongoing today across
most of the service area, mostly rain but with some pockets of
light mix or snow. Meanwhile powerful PV anomaly is barreling down
the northern High Plains to our northwest, with a 500 mb low
closing off around eastern South Dakota expected to track
southeastward across Iowa this evening then get blocked and wobble
around the IA/MO/IL area from tonight through Friday, with the
reflective surface cyclone quickly stacking beneath it and snow
persisting across Iowa for much of the next 24-plus hours.
Deformation zone wrapped around the gyre will remain close to
stationary across about the western half of Iowa during the day on
Friday, resulting in higher snowfall totals and prolonged impacts
in that area. Combined with strong and gusty winds at that
distance from the cyclone center, the blizzard warning is well
warranted and has not been changed since this morning. In the
eastern half or so of Iowa snowfall amounts will be lower east of
the def zone, and winds will slacken on Friday closer to the low,
so while there will still be travel impacts, they should be less
severe and an advisory remains in place. It is possible some of
the advisory counties could poke up to six inches of snowfall, but
confidence is not high enough to justify upgrading to a warning at
this time. As far as timing of impacts, particularly in the
blizzard warned area, conditions should deteriorate rapidly in our
northwest after dark this evening, and especially by midnight, as
winds increase further and the snowfall intensity quickly ramps
up. Further south the warned areas will follow suit later in the
overnight hours, and the time segmenting of the warning appears
good. The worst impacts will be felt across the entire warning
area from the pre-dawn hours through the morning on Friday,
significantly affecting the Friday morning commute window as well
as schools and other activities.

The large, stacked cyclone will finally begin to move away to our
east late on Friday, with snowfall and winds gradually tapering
off late in the day and into Friday night. Timing the end of
appreciable snowfall, as well as winds dropping below advisory
level, is tricky at this range, but a little after sunset seems a
good overall bet and thus the end time of the hazards has not been
adjusted as of yet. However, on Friday we will likely have a
better idea of these details and it is possible the warning area
may need to transition to an advisory going into Friday night for
lingering impacts. We will be assessing this as the storm
progresses.

Once the precipitation, strong winds, and impacts end on Friday
night the forecast becomes quieter overall through the remainder
of the 7-day. However, not completely quiet. A secondary, but much
weaker, mid-level shortwave will scoot down across Minnesota and
over the Chicago area from late Saturday through Sunday, spreading
another round of light snow across at least the northeast half of
Iowa, and possibly further west. Have introduced POPs and snow
amounts from Saturday night through Sunday to account for this,
but expected snow accumulations as of now are around an inch or
less, and any additional impacts should be minor to nil especially
with lighter winds and with the snow coming on a weekend.
Another, similar, weak system or two may follow around Monday-
Tuesday but there is a lot of variability in deterministic model
solutions at that range in wake of the large cyclone currently
incoming. There are some indications that we may see a more
widespread precipitation event in southwesterly flow sometime in
the second half of next week, around Wednesday or Thursday, but
solutions are varying widely and have not addressed that potential
on this shift.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1048 PM CST Thu Jan 14 2021

Winter storm continues to intensify over Iowa. Expect the most
impactful conditions to occur at KFOD/KDSM/KMCW with periods of
moderate to heavy snow and gusty winds producing blizzard like
conditions at times. The most impactful period will be through 15z
Friday with LIFR conditions likely. Some improvement by the
afternoon though areas of snow and blowing snow will still be
likely. KALO/KOTM will be impacted as well but with less snow and
wind.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning until 6 PM CST Friday for IAZ057>060-070>073-
081>083-092>094.

Winter Weather Advisory until 6 PM CST Friday for IAZ027-028-038-
039-049-050.

Winter Weather Advisory until 6 PM CST Friday for IAZ061-062-074-
075-084>086-095>097.

Blizzard Warning until 6 PM CST Friday for IAZ004>007-015>017-
023>026-033>037-044>048.

&&

DISCUSSION...Lee
AVIATION...Donavon
Hazardous weather outlook, Jan 14, 3:44 PM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 PM CST Thu Jan 14 2021

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-152145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-
Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-
Decatur-
344 PM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Blizzard Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Blizzard Warning is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports are highly encouraged.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-152145-
Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek-
Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-Appanoose-Davis-
344 PM CST Thu Jan 14 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Snowfall and visibility reports are highly encouraged.

In the hours before

Local storm report, Jan 14, 8:47 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     SNOW             2 ESE WAUKEE            41.60N 93.83W
01/14/2021  M1.0 INCH        DALLAS             IA   NWS EMPLOYEE

            MEASURED AT CORGI ESTATES.

&&

RD
Local storm report, Jan 14, 11:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 PM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     SNOW             1 NNW MASON CITY        43.17N 93.20W
01/14/2021  M2.0 INCH        CERRO GORDO        IA   TRAINED SPOTTER

            TOTAL THUS FAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Kossuth

When
January 15, 12:15 AM CST to 9:30 AM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Crawford

When
January 15, 3:00 AM CST to 11:00 AM CST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Blizzard, Carroll

When
January 15, 3:00 AM CST to 11:00 AM CST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Blizzard, Audubon

When
January 15, 5:00 AM CST to 12:00 PM CST
Where
Audubon forecast zone
Reported by
AWOS
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Blizzard, Cass

When
January 15, 6:00 AM CST to 12:00 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Blizzard, Union

When
January 15, 6:00 AM CST to 9:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936601, 936602, 936603, 936605, 936604, 936606.